North Carolina, 2004

Rip Current in North Carolina, September 22, 2004

September 22, 2004 · NWS AKQ · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 22, 2:43 AM EST, 5 hours 32 minutes earlier.

Area forecast discussion, Sep 22, 2:43 AM EST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
343 AM EDT WED SEP 22 2004

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
SFC TO MID LVL RIDGE SLOWLY MOVES EAST..MOVING OFFSHORE BY FRIDAY
NIGHT.  RESULT WILL BE M SUNNY DAYS AND CLEAR NIGHTS. TODAY WILL BE
WARMEST DAY OF WEEK W/ 850 WARM POOL OVERHEAD (16-18C)...WOULDNT
BE SURPRISED IF A FEW LOCATIONS IN PIEDMONT REGION OR S CENTRAL VA
REPORTED A READING OF 90...BUT FOR THE MOST PART M-U 80S (COOLER
RIGHT ALONG COAST). CAA AT 850 ON FRONT SIDE OF 85H HIGH COOLS 850
TMPS ABT 2 DEG THU...RESULTING IN HIGHS 3-5 DEG COOLER THAN TODAY.
ONSHR FLOW BECOMES A BIT MORE PRONOUNCED ON FRI IN LW LVLS OF
ATMOS...SO FRI SHLD BE ABT A CAT COOLER THAN THU DUE TO REDUCED
MIXING FROM STABILIZING INFLUENCE OF ONSHR FLW.  EVEN THOUGH WILL
HAVE DECENT RAD COOLING CONDITIONS...WILL HAVE GRAD WARMER TEMPS TON-
FRI NIGHT AS AIR MASS CONTINUES TO WARM/MODIFY.  IN GENL TEMPS ALSO
FIT NICELY IN W/ AVG OF FWC/MAV/MET MOS.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
RIDGE SETTING UP OFF MID ATLC COAST...THEN WEAKENESS BEING CAUSED IN
IT NR COAST AS NRN STRM FEATURE PASSES BY SAT NIGHT INTO SUN
(REFLECTED AT SFC BY DRY COLD FRONT)...WILL STEER JEANNE A BIT
CLOSER TO SE COAST THAN PREV FCST...WILL CONTINUE TO MONITOR. AS A
PRECAAUTIONARY MEASUE HAVE INTRODUCED 20 POPS MON NIGHT AND TUE
ACRS SE VA/NE NC IN GRIDS..AND INCRSD CLD CVR IN THAT REGION TO M
CLDY IN THAT TIME FRAME (ALSO TWEAKD DOWN TEMPS IN THAT AREA AS WELL
DUE TO INCRSD CLD CVR - THIS ALSO NEEDED AS INCRSD ONSHR FLW ALSO
WILL COOL THINGS DOWN OVR THAT AREA). WILL BE INTERESTING TO SEE HOW
THINGS PLAY OUT.

&&

.AVIATION...
VFR NEXT CPL OF DAYS...XCPT FOR PATHES MVFR OVRNGT W/ POCKETS OF FOG
AT USUAL LOCATIONS.

&&

.MARINE...
QUIET TO START...BELIEVE WILL BE SUFFICIENT SWELL FROM JEANNE FOR
SCA CONDITONS SAT INTO SUN FOR SRN COASTAL WATERS.

&&

.HYDROLOGY...
MINOR FLOODING CONTNUES INTO FRIDAY NIGHT/EARLY SAT MORNING AT
SEBRELL...WHERE THE RIVER HAS CRESTED.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...MALOIT
AVIATION/MARINE...NS
Hazardous weather outlook, Sep 22, 4:36 AM EST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
536 AM EDT WED SEP 22 2004

VAZ092-231000-
SOUTHAMPTON VA-
INCLUDING THE CITIES OF...BOYKINS...COURTLAND AND FRANKLIN
536 AM EDT WED SEP 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHAMPTON COUNTY AND THE CITY
OF FRANKLIN.

.DAY ONE...
MINOR FLOODING WILL CONTINUE ON THE NOTTOWAY RIVER AT SEBRELL. REFER
TO WBCFLSAKQ/WGUS81 KAKQ FOR FURTHER DETAILS. OTHERWISE...NO OTHER
HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

MINOR RIVER FLOODING IS EXPECTED TO CONTINUE ON THE NOTTOWAY RIVER AT
SEBRELL INTO EARLY SATURDAY MORNING. OTHERWISE...NO OTHER HAZARDOUS
WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MDZ021>025-NCZ012>016-030>032-VAZ048-049-060>091-093>100-231000-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-ESSEX VA-FLUVANNA VA-
GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-
HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-ISLE OF WIGHT VA-
JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-
LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-MECKLENBURG VA-
MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-
WESTMORELAND VA-WICOMICO MD-YORK VA-
INCLUDING THE CITIES OF...AHOSKIE...AMELIA COURTHOUSE...ASHLAND...
AULANDER...BLACKSTONE...BON AIR...BOWLING GREEN...BRODNAX...CALLAO...
CAMBRIDGE...CAMDEN...CAPE CHARLES...CARTERSVILLE...CHAMPLAIN...
CHARLES CITY...CHASE CITY...CHESTER...CHINCOTEAGUE...CHURCHLAND...
CLAREMONT...COLONIAL BEACH...COLONIAL HEIGHTS...CREWE...CRISFIELD...
CUMBERLAND...DAHLIA...DEEP CREEK...DELTAVILLE...DINWIDDIE...
DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...
DOWNTOWN RICHMOND...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY...
EMPORIA...EXMORE...FAIR PORT...FARMVILLE...FORK UNION...FORT LEE...
FRUITLAND...GARYSBURG...GATESVILLE...GLOUCESTER COURTHOUSE...
GLOUCESTER POINT...GOOCHLAND...GREAT BRIDGE...HADENSVILLE...
HAMPDEN SYDNEY...HAMPTON...HERTFORD...HIGHLAND SPRINGS...HOLLAND...
HOPEWELL...HURLOCK...KEMPSVILLE...KENBRIDGE...KILMARNOCK...
KING AND QUEEN COURTHOUSE...KING WILLIAM...LANGLEY AFB...
LAWRENCEVILLE...LOUISA...MANNBORO...MATHEWS...MCKENNEY...
MECHANICSVILLE...MILFORD...MINERAL...MONTROSS...MOSELEY...
MURFREESBORO...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE...
OCEAN CITY...OCEAN VIEW...PALMYRA...PATRICK HENRY FIELD...
PETERSBURG...POCOMOKE CITY...POQUOSON...POWHATAN...PRINCESS ANNE...
PURDY...QUEENS LAKE...RICH SQUARE...ROBLEY...ROXBURY...RYLAND...
SAINT STEPHENS CHURCH...SALISBURY...SEAFORD...SMITHFIELD...
SOUTH HILL...SOUTH MILLS...SUNBURY...SURRY...TALLEYSVILLE...
TAPPAHANNOCK...TOANO...TUCKAHOE...URBANNA...VICTORIA...
VIRGINIA BEACH OCEANFRONT...WAKEFIELD...WARSAW...WAVERLY...
WEEKSVILLE...WEST POINT...WILLIAMSBURG...WINDSOR AND WINFALL
536 AM EDT WED SEP 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VIRGINIA AND LOWER MARYLAND
EASTERN SHORE...NORTHEAST NORTH CAROLINA...CENTRAL...SOUTHEAST...AND
EAST CENTRAL VIRGINIA...AND MOST OF SOUTH CENTRAL VIRGINIA

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Currituck

When
September 22, 8:15 AM EST
Where
Currituck County, Corolla
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
36.367, -75.937 (the zone’s center; the record gives no point)

Drowned after trying to save others from a rip current near the Whalehead Beach community.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Currituck2004-09-2235MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424237.